Thank you to Krystel for sharing her perspective and MG journey with the MG Community. In this post, she shares part of her medical journey. As a reminder, everyone's experience with MG and with treatments is different - that's why it's called a snowflake disease. Talk to your doctor about all recommended treatments and any side effects you may experience.
I’m still me. The same as ever: blue eyes, smiling, with a cup of mocha! I just have cuter cheeks now.
I’m Krystel El Koussa, a 27-year-old woman, newly diagnosed with myasthenia gravis.
Last December, I was hospitalized after suffering months of unexplained symptoms. When I was diagnosed with MG and rushed to the ICU in crisis, one of the medications I was started on were the steroids called prednisone.
The doctors called it “the magic drug,” and they had me starting on a high dose. They needed to get me strong enough for my surgery: thymectomy by sternotomy.
Oh, it was magic, alright!
My relationship with this medication is now 10 months old, and we haven’t been getting along at all. We fight a lot. Sometimes I hate it and sometimes I love it because, in a way, it saved my life. It’s definitely been a journey of ups and downs.
WHAT IS PREDNISONE?
Prednisone is a corticosteroid (cortisone-like medicine or steroid). It is mostly used to suppress the immune system and decrease inflammation in several conditions, including asthma and rheumatologic diseases, along with many chronic diseases like myasthenia gravis.
Because corticosteroids can have unpleasant side effects when given in high doses, doctors will try to use the lowest possible dosage that is effective. They may increase or decrease the dosage during treatment. It is vital to always take these medications according to a doctor's instructions.
I’m sure you’ve heard of corticosteroid medications and their most known side effect: sudden weight gain.
Around March 2023, three months post-op from my thymectomy, I was shocked when I looked in the mirror. It’s like I had ballooned up overnight. I was unrecognizable TO MYSELF.
I knew about the weight gain, but I didn’t know that I would triple my size in just three months. I can’t even begin to explain how hard it is to accept that, especially for a previous athlete like me. I felt like I wanted to disappear.
I still couldn’t move a lot because I was recovering from open-chest surgery, the MG crisis, and a lot of other complications I had. My stamina was so bad – I felt like I’d aged 50 years. It’s not like I was able to go to the gym or do any sports to lose that extra weight.
Comments like, “Why don’t you go to the gym?” or “Oh no, is the weight because of the medication?” were very insensitive and really used to make me angry. People who knew what I was going through sometimes judged me by just looking at me, and that really hurt.
BUT WAIT, THERE'S MORE
While I was gaining weight, I also had a lot of other super fun symptoms:
- Becoming BFFs with unwanted hair growth.
- New stretch marks? More like permanent war scars, all over your body.
- What is sleep anyway? It's you and your four hours of sleep against the world!
- Acne, bacne - you name it, you got it.
- Get some buckets, 'cause you'll be sweating buckets!
- Cutest puffy cheeks ever a.k.a. "moon face."
- Incessant hand shaking: hold on to your cups, stay away from that fancy china!
- Think you had mood swings before? FYI, those were warmups.
- Increase in appetite? Mine was through the roof!
And these are just glimpses! Can anyone else relate? All jokes aside, the side effects of prednisone for me have been one of the hardest parts of this new life I was handed ten months ago. Keep in mind that they're not the same for everyone - while I know some of you reading can relate, hopefully, many others on this drug have had an easier time than I have.
For months I just wanted to stay in my own little bubble, hiding from the world and barely going out except with my super-small circle. I disappeared from social media.
I was angry, broken, and hopeless, while still coping with everything medically I was going through.
THAT’S what it’s like to be on prednisone.
I want people to know about all this because, for us warriors, getting diagnosed with a CHRONIC illness is hard enough to grasp and accept. We are grieving our old life. We also have to monitor and live with medications and side effects every day. Hearing bad comments or being body-shamed doesn’t help us stay strong in our already difficult journey.
Being on this medication taught me and a lot of my friends, too, not to judge ANYONE for whatever reason.
A small example: judging people who walk slowly. I personally walked so slow the first months after my surgery, and I am a 27-year-old former athlete! You never know what someone is going through, so don’t rush to judge.
There are a lot of things out of our control when we’re on this type of medication, and we need it to survive and fight off this disease. WE HAVE NO CHOICE, PEOPLE!
I’m sharing my journey hoping it will not only touch some fellow warriors, but also their caregivers, friends, and family so they all know how much we silently go through.
Please, be kind to anyone you know who is on this journey.
Me before surgery and MG.
WHAT I LEARNED SO FAR
- Prednisone really is magic and helps us get better.
- Scars are beautiful, and they show the real hero you are!
- Surround yourself with people who love and support you at your worst.
- Nothing is permanent! I’m told the weight - which is mostly water retention - will eventually go away when you start decreasing the dose and gradually getting back to exercise.
- Just like age is just a number, what you see on the scale is JUST A NUMBER, not a reflection of who you are.
After hiding in my bubble for a while, I realized one day that the closest people to me never even cared how I looked. They know I’m still me, and I’ll always be grateful for them. They helped me overcome this difficult chapter of my life and accept the way things are right now.
MY TIPS & TRICKS FOR A BETTER RELATIONSHIP WITH MG
- Be patient with your body – it’s adapting to this new reality and medication.
- Discuss all the side effects with your neurologist. It’s very important to have an honest relationship with your doctor, who will manage your journey as long as you have the illness. Thankfully, my neurologist is really understanding, he listens to my concerns, and he helps me navigate my new life with all these side effects and meds.
- Take care of your mental health. I cannot stress this enough. You don’t always have to be strong by yourself.
- Slowly go back to your previous routine, whether it’s going to the gym, taking small outdoor walks. It’ll help you feel like yourself again.
- Take it day by day and listen to your body’s needs and new limitations.
I decided to share my pictures on social media this week after being reluctant to show my face for a while. It was hard to make that choice. I was waiting until December because I was supposed to be off the prednisone by then, but when I had a few symptoms come back in late August, my neurologist decided to keep me on a lower dose to be safe, along with another immunosuppressant. I realized that I didn’t know what I was waiting for… I mean, I could be on prednisone for the rest of my life! I don’t want to hide anymore.
My body endured so much this year, the least I can do is be proud of it! To my fellow MG warriors out there, I really hope you do the same. There is nothing to be ashamed of. I know living with MG is hard, but we can do it. There’s a reason why we’re called warriors, right? :) If prednisone helps control our illness and keeps us alive and healthy, NOTHING ELSE MATTERS.
Remember: Life doesn’t stop for anyone, so please don’t stop enjoying it. I know I won’t!
PS: Please reach out on Instagram at @krystel.k if you ever need someone to vent to. I know how good it feels to talk to someone going through the same! Good luck on this journey, we got this! Now get out of your bubble and stay #MGStrong!